Alert archive / Georgia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Aug 1, 2002, 7:25 PM EDT for Charlton County, Georgia. It was in force for 96 days. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 7:25 PM EDT (23:25 UTC)
- Expired
- Nov 6, 2002, 6:00 AM EST
- In force
- 96 days
- Issued by
- NWS Jacksonville, FL
- Area
- Counties, with a storm outline in the text
County Charlton County, GA
The radar
The Jacksonville radar (KJAX), 57 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 21, 6:00 PM EDT | Thunderstorm Wind | Waverly, GA | Large trees and power lines down. |
| Nov 6, 5:30 AM EST | Thunderstorm Wind | Ft Mudge, GA | Many large trees down on power lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 11.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 775 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 1054 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
368 WUUS52 KJAX 012326 SVRJAX GAC049-020015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 725 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CHARLTON COUNTY IN SOUTHEAST GEORGIA * UNTIL 815 PM EDT * AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 6 MILES SOUTH OF WINOKUR...OR ABOUT 8 MILES NORTH OF FOLKSTON...MOVING SOUTHWEST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HOMELAND AT 735 PM EDT AND RACE POND AT 740 PM EDT. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 904-741-4370 TO REPORT SEVERE WEATHER. LAT...LON 3090 8190 3106 8199 3098 8221 3068 8211 $$ CARROLL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:30 PM EDT, 4 hours 55 minutes earlier.
Area forecast discussion, Aug 1, 2:30 PM EDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 PM EDT THU AUG 1 2002 UPPER LOW NOW OFF SE GA COAST DRIFTING EAST. THUNDERSTORMS HAVE ERUPTED OVER W AND S PART OF AREA AS HEATING HAS INCREASED DUE TO CLOUD COVER PARTIALLY ERODING. MODELS SHOW UPPER LOW TO ELONGATE INTO A TROUGH WHICH DRIFTS SOUTH INTO N FL ON FRIDAY. UPPER RIDGE WILL BUILD INTO BAHAMAS ON SATURDAY WHICH WILL NUDGE TROUGH BACK NORTH IN S GA WHILE LARGER STRONGER RIDGE BUILDS NORTH OF AREA. WILL CONTINUE WITH SCATTERED TO LIKELY POPS WITH DAYTIME TEMPERATURES A TAD BELOW NORMAL DUE TO EXPECTED CLOUDS AND RAIN. SURFACE FLOW BECOMES ONSHORE FRIDAY AS WEAK LOW/TROUGH MOVES SW INTO GULF. WILL GO AT OR ABOVE MOS POPS. MOS TEMPERATURES LOOK GOOD. MARINE...SOUTH TO SOUTHEAST FLOW WILL DEVELOP OVER AREA AS SURFACE LOW MOVES W INTO GULF. NO HEADLINES. PRELIM CCF... AMG TT 072/089 072/088 073 04353 SSI TT 075/086 075/086 075 04454 JAX TT 072/088 072/088 073 04565 SGJ TT 073/088 074/089 074 04565 GNV TT 072/087 072/088 073 04565 OCF TT 072/088 073/089 073 04565 .JAX... .GA...NONE. .FL...NONE. MZ/AS
Nearby
Severe Thunderstorm Warnings in Georgia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.